Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 14, 2022Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2022, 6:29 PM CDT for Ness County, Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2022, 6:29 PM CDT (23:29 UTC)
Expired
Jun 14, 2022, 7:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:46 PM CDTHAIL 13 W Hargrave, KSQUARTER SIZE HAIL REPORTED WITH GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-874 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KDDC 142329
SVRDDC
KSC135-165-150015-
/O.NEW.KDDC.SV.W.0129.220614T2329Z-220615T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
629 PM CDT Tue Jun 14 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Ness County in west central Kansas...
  Central Rush County in central Kansas...

* Until 715 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located near Alexander,
  moving northeast at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  McCracken and Nekoma around 640 PM CDT.

Other locations in the path of this severe thunderstorm include
Hargrave, Liebenthal and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9965 3848 9975 3869 9952 3869 9922
      3851 9906
TIME...MOT...LOC 2329Z 227DEG 23KT 3849 9960 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID
1 follow-up statement
394 
WWUS53 KDDC 142351
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
651 PM CDT Tue Jun 14 2022

KSC135-165-150015-
/O.CON.KDDC.SV.W.0129.000000T0000Z-220615T0015Z/
Ness KS-Rush KS-
651 PM CDT Tue Jun 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL NESS AND CENTRAL RUSH COUNTIES...

At 650 PM CDT, a severe thunderstorm was located very near Hargrave,
moving northeast at 25 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotter. Quarter size hail was reported 
         with this storm 3 miles west of Hargrave.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  La Crosse, Liebenthal and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3836 9965 3848 9975 3869 9952 3869 9922
      3851 9906
TIME...MOT...LOC 2350Z 236DEG 23KT 3856 9947 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:40 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 14, 5:40 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 PM CDT Tue Jun 14 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 14 2022

A significant mid-latitude cyclone continued to occlude and lift
north from the Northern Rockies into southern Alberta and
Saskatchewan this afternoon. This large scale system pushed a polar
front south last night, reaching west central and southwest Kansas
this morning before stalling out. Radar data and surface
observations at 20Z showed the front extending from just west of
Liberal through about Cimarron northeast to near La Crosse. Over the
past hour, KDDC 88D data showed the fine-line tied to the front
beginning to lift slightly north with perhaps a very slight mesolow
circulation developing not far east of Garden City.

This evening, we will be monitoring the front and the convergence
along it, as it may be enough of a lifting mechanism to support
surface-based thunderstorm development. Any thunderstorms would most
likely be isolated to widely scattered in nature given the warm mid
level temperatures in place and lack of appreciable thermal
gradients from 850 to 500mb to support deeper tropospheric ascent
and instability. Later tonight after sunset, a formidable low level
jet will develop and the speed convergence tied to this will be
rather strong, support elevated thunderstorm activity along the
frontal zone around 5000 feet AGL or so, which by mid-late evening
will continue to push north toward the Nebraska border. Not
surprising, this is where pretty much all the models show the best
convective signal after 03Z or so tonight. Thus, POPs will remain
fairly low and confined to our northern/northeastern CWA.

The polar front will gain another push south late tonight into
Wednesday, most likely reaching far south central Kansas by mid
afternoon Wednesday. Again, the front may become the focus for
surface-based convection, but a lot of the latest models now suggest
the front may not convect at all this far west (meaning our
southeastern counties of the Red Hills region), so we have run with
the latest NBM POPs of less than 15 for late afternoon/evening, thus
no mention of thunderstorms across these areas. Tomorrow afternoon
should be a decent, but brief, relief from the heat on northerly
surface winds with afternoon temperatures mostly in the mid to upper
80s (the exception being around the Red Hills were lower to mid 90s
are still likely).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 14 2022

The key synoptic scale meteorological feature much of the Long Term
period will be an expanding ridge of high pressure in the mid-upper
troposphere, and this will result in more 100-degree heat along with
mostly dry conditions. Persistence will be a pretty good forecast
method from Friday through at least Monday of next week with
afternoon temperatures right around 100 degrees (give or take a
couple degrees) and south winds of 20 to 30 mph each day. An upper
level trough out west will approach the Rockies but start to weaken
and lift northeast across the Northern High Plains early next week
given the prevailing upper level high across the southeastern third
of the CONUS. The upper level high may finally break down enough by
mid next week (toward the end of this forecast period) to allow at
least a weak front to approach Kansas and increase our thunderstorm
chances again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 532 PM CDT Tue Jun 14 2022

VFR conditions will persist through the entirety of the period for
all TAF sites. A stationary boundary sits across the northern
parts of the CWA keeping light 10kt winds at HYS and GCK. Further
south, the gradient is stronger giving way to 25kt gusts out of
the south. A few cumulus clouds have developed from HYS to DDC but
any storm development looks to be capped staying well north of the
CWA near the Nebraska state line. By early morning, the
aforementioned frontal boundary will start pushing south through
GCK and HYS by 10Z, and DDC and LBL by 12Z. North to northwest
winds will soon gust to 25kts shortly after lasting through the
end of the period with some high clouds in its wake. No other
weather elements are expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  89  67 101 /  10   0  10   0
GCK  64  89  65 100 /  10   0  10   0
EHA  65  91  67  98 /   0   0  10   0
LBL  71  93  69 100 /   0   0  10   0
HYS  66  84  64 100 /  20  10  20  10
P28  75  95  72 100 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Lowe
Hazardous weather outlook, Jun 14, 2:42 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Tue Jun 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Tue Jun 14 2022 /142 AM MDT Tue Jun 14 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A marginal risk for severe weather will be in place for Wednesday
evening mainly for areas east of Dodge City. If storms can break
the cap and develop there will be a hail and wind threat.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Jun 14, 6:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT Tue Jun 14 2022

KSZ030-031-045-046-064-142345-
Hodgeman KS-Rush KS-Trego KS-Ellis KS-Ness KS-
616 PM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of eastern Ness, north
central Hodgeman, southeastern Trego, Rush and Ellis Counties through
645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ness City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bazine around 630 PM CDT.

Other locations in the path of this storm include McCracken,
Alexander, Hargrave and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3857 9903 3835 9954 3835 9958 3833 9959
      3819 9989 3842 10007 3914 9915 3913 9904
TIME...MOT...LOC 2316Z 240DEG 48KT 3835 9990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:16 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush29 min
Jun 14, 6:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.